Responding to an Overdose

Bangor Public Health & Community Services created a brief video to explain the signs of overdose and how to save a life:

 

You can also download the Overdose Prevention Rack Card.

 


 

 

Many of our friends, family and neighbors here in Maine are affected by opioid use. People can overdose on prescription and illicit opioids, and opioid overdose deaths have been increasing over the past few years. Knowing the signs and emergency-response steps is essential to saving lives.

 

Signs and symptoms of an overdose include:

  • Blue/purple fingernails or lips
  • Breathing slows or stops
  • Make gasping, gurgling or loud snoring sounds
  • Limp body
  • Won’t respond to yelling or touch

If you suspect someone is experiencing an overdose, follow these emergency steps:

1. See if they are responsive

  • Call the person’s name.
  • If this doesn’t work, vigorously grind knuckles into the sternum (the breastbone in middle of chest) or rub knuckles on the person’s upper lip.
  • DON’T put the person into a cold bath or shower. This increases the risk of falling, drowning, or going into shock.
  • If the person responds, assess whether he or she can stay awake and breathing.

2. Call 911

  • AN OPIOID OVERDOSE NEEDS IMMEDIATE MEDICAL ATTENTION.
  • All you have to say is “Someone is unresponsive and not breathing.”
  • Be sure to give a specific address and/or description of your location.

3. If Available, Give Naloxone (sometimes called Narcan)

  • If the person overdosing does not respond within 2 to 3 minutes after administering a dose of naloxone, administer a second dose of naloxone.
  • Both the nasal spray and naloxone auto-injector are packaged in a carton containing two doses to allow for repeat dosing if needed.
  • Treat all overdoses, like opioid overdoses. Fentanyl-laced cocaine is a growing problem. If available, give naloxone in all overdose situations. This reversal medication won’t hurt a person if they aren’t experiencing opioid overdose.

4. Help the Person Breathe

  • Ventilatory support (CPR) may be lifesaving on its own.
  • Rescue breathing can be very effective in supporting respiration, and chest compression can provide ventilatory support.

5. Monitor the Person’s Response

  • DO stay with the person and keep the person warm.
  • All people should be watched for recurrence of signs of overdose for at least 4 hours from the last dose of naloxone.
  • Most people respond by returning to breathing on their own. The response generally happens within 2 to 3 minutes of giving naloxone. (Continue CPR while waiting for the naloxone to take effect.)
  • Because naloxone is short-acting, overdose symptoms may return. That’s why it’s essential to get the person medical care as quickly as possible, even if the person revives after naloxone and seems to feel better.
  • Put the person in the “recovery position” on the side, if you must leave the person unattended for any reason. This will help prevent them from choking.